Alert archive / West Virginia / Flash Flood Watches in 2014

Flash Flood Watch 13, NWS Charleston, WV

September 2, 20145 counties in West Virginia

NWS Charleston, WV issued this flash flood watch at Sep 2, 2014, 3:57 PM EDT for 5 counties in West Virginia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2014, 3:57 PM EDT (19:57 UTC)
Expired
Sep 2, 2014, 10:48 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boone County, WV, Kanawha County, WV, Logan County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WGUS61 KRLX 021957
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT TUE SEP 2 2014

WVZ015-024>026-034>037-030400-
/O.NEW.KRLX.FF.A.0013.140902T1957Z-140903T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA-MINGO-LOGAN-BOONE-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...
MADISON...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
357 PM EDT TUE SEP 2 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WEST VIRGINIA AND 
  SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL WEST VIRGINIA...NICHOLAS. IN SOUTHERN WEST VIRGINIA... 
  BOONE...FAYETTE...KANAWHA...LOGAN...MINGO...RALEIGH AND 
  WYOMING. 

* UNTIL 1 AM EDT WEDNESDAY

* SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN OVER THE AREA
  INTO THIS EVENING. IT WILL TAKE AROUND 2 INCHES OF RAIN IN 3
  HOURS TO CAUSE FLOODING OF SMALL STREAMS AND CREEKS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
418 
WGUS61 KRLX 030137
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
937 PM EDT TUE SEP 2 2014

WVZ015-024>026-037-030245-
/O.CAN.KRLX.FF.A.0013.000000T0000Z-140903T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA-MINGO-LOGAN-BOONE-NICHOLAS-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...
MADISON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
937 PM EDT TUE SEP 2 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA HAS BEEN CANCELLED. HOWEVER...A FLASH FLOOD
WARNING REMAIN IN EFFECT FOR PORTIONS OF MINGO...LOGAN...AND BOONE
COUNTIES. OUTSIDE OF THE WARNING AREA...THE THREAT OF ADDITIONAL
FLOODING RAINFALL HAS DIMINISHED. 

$$

WVZ034>036-030500-
/O.CON.KRLX.FF.A.0013.000000T0000Z-140903T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...MULLENS...OCEANA...PINEVILLE...
BECKLEY...OAK HILL...FAYETTEVILLE
937 PM EDT TUE SEP 2 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...FAYETTE...RALEIGH AND WYOMING. 

* UNTIL 1 AM EDT WEDNESDAY

* MODERATE RAINFALL WILL CONTINUE THIS EVENING OVER THE
  AREA...WITH MANY STREAMS AND CREEKS ALREADY NEAR BANKFULL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
537 
WGUS61 KRLX 030248
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1048 PM EDT TUE SEP 2 2014

WVZ034>036-030400-
/O.CAN.KRLX.FF.A.0013.000000T0000Z-140903T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...MULLENS...OCEANA...PINEVILLE...
BECKLEY...OAK HILL...FAYETTEVILLE
1048 PM EDT TUE SEP 2 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN WEST VIRGINIA HAS
BEEN CANCELLED. HOWEVER...A FLASH FLOOD WARNING REMAINS IN EFFECT
FOR PORTIONS OF MINGO...WYOMING...AND MCDOWELL COUNTIES IN WEST
VIRGINIA...AND BUCHANAN COUNTY IN VIRGINIA. OUTSIDE OF THE WARNING
AREA...THE THREAT OF ADDITIONAL FLOODING RAINFALL HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 3:43 PM EDT, 14 minutes earlier.

Area forecast discussion, Sep 2, 3:43 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT TUE SEP 2 2014

.SYNOPSIS...
FRONT BRINGS SHOWERS AND THUNDERSTORMS INTO TONIGHT...BEFORE
DISSIPATING. WEAK HIGH PRESSURE WITH MORE STABLE AIR WEDNESDAY INTO
THURSDAY. MOISTURE INCREASES FRIDAY NIGHT-SATURDAY AHEAD OF FRONT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FIRST LINE OF CONVECTION ASSOCIATED WITH COMPLEX SYSTEM WAS RACING
EWD INTO THE MOUNTAINS AS 18Z PASSED.  UPPER LEVEL TROUGH AXIS
SWINGS THROUGH T E FCST AREA THIS AFTERNOON AND TONIGHT.  THE SFC
FRONT WAS WASHING OUT AS IT WAS CHARGING EWD THROUGH NRN OHIO...AND
WILL DISSOLVE ALTOGETHER LATER TODAY AND TONIGHT AS THE UPPER
FEATURE STRUGGLES TO LOWER HGTS 20 M.  SFC CONVECTION WILL BE DRIVEN
BY UPPER LEVEL SUPPORT AND DIVERGENCE...AS WELL AS SFC OUTFLOW
BOUNDARIES.  THE ORGANIZED NE-SW ORIENTED FEATURE OF EARLY THIS
MORNING WAS TRANSITIONING TO SOMETHING CLOSER TO AN E-W ZONE WITHIN
WHICH AREAS OF CONVECTION WERE FORMING.

THE KILN SOUNDING THIS MORNING SHOWED 1.99 IN PW.  THOUGH THE STORMS
WERE MORNING IN THE 30 KT UNIDIRECTIONAL FLOW...THIS SAME FLOW WILL
MAINTAIN STORM ORGANIZATION TO A DEGREE.  WITH THE MORE W-E
ORIENTATION OF THE ZONE OF CONVECTION ALONG THE SOUTHERN EDGE OF THE
WESTERLIES...TRAINING IS A POSSIBILITY...WHICH WOULD THEN GIVE RISE
TO EXCESSIVE RAINFALL IF AND WHERE IT MATERIALIZES...AS REFLECTED IN
THE LATEST CENTRAL GUIDANCE.  3-HR FFG VALUES OF JUST UNDER 2 IN
WERE COMMON ACROSS THE FCST AREA...ESPECIALLY IN WV.

RAISED POPS ACROSS THE S FOR TONIGHT WITH CONVECTION DRAGGING
PARALLEL TO THE UPPER LEVEL FLOW...THESE POPS MAY NEED RAISED
FURTHER AND STRETCHED FARTHER N.

WED STARTS WITH LOW CLOUD AND FOG THAT TAKE MUCH OF THE MORNING TO
BURN OFF...OTHERWISE A QUIET DAY WITH WEAK SFC HIGH PRESSURE AND
UPPER LEVEL RIDGING IN PLACE.

BIAS CORRECTED GUIDANCE LOOKED GOOD FOR LOWS TONIGHT...A LITTLE
HIGHER THAN PREVIOUS.  USED A BLEND OF STRAIGHT GUIDANCE ON HIGHS
WED FOR LITTLE CHANGE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
NO MAJOR CHANGES. STILL IN THE WEAK LOW LEVEL FLOW WEDNESDAY NIGHT
INTO THURSDAY. SOME SE COMPONENT TO WHAT LOW LEVEL FLOW WE HAVE...
WILL LEAVE SOME SLIGHT CHANCE POPS ALONG THE EASTERN SLOPES.
OTHERWISE MORE STABLE FORECAST SOUNDINGS.  WILL INCLUDE SOME LATE
NIGHT FOG FOR THE MOST VULNERABLE SPOTS.

STILL KEPT DEW POINTS HIGHER THAN MOST MOS GUIDANCE DUE TO THE WET
VEGETATION.

WAS A BIT SLOWER INCREASING POPS ON FRIDAY AND FRIDAY EVENING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NO MAJOR CHANGES FROM OUR EXTENDED FORECAST FROM 24 HOURS AGO.
ANOTHER FRONT COMING INTO AHEAD ON DAY 4/SATURDAY AND TRYING TO SLOW
DOWN AND WEAKEN.

AS USUAL...THE MODELS CONTINUE TO DEVIATE ON THEIR RUN TO RUN
FRONTAL SPEED. THE ECMWF HAD A FASTER TREND TODAY THAN YESTERDAY ON
DRYING THE NORTHERN COUNTIES OUT OVER THE WEEKEND. MEANWHILE...THE
GFS HAS SLOWED DOWN CONSIDERABLY. ALL IN ALL...THE LIKELY POPS
SATURDAY AND PREVIOUS FORECAST FROM YESTERDAY STILL LOOKS LIKE A
REASONABLE COMPROMISE.

SLOW DRYING TREND SUNDAY AFTERNOON INTO MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHOWERS AND THUNDERSTORMS WERE MOVING INTO THE
MOUNTAINS AS 18Z PASSED...WHILE OTHER THUNDERSTORMS WERE QUICKLY
MOVING UP THE OHIO VALLEY.  IFR AND STRONG WIND GUSTS ARE LIKELY
UNDER ANY THUNDERSTORM...THE THREAT OF WHICH CONTINUES INTO THIS
EVENING BEFORE DIMINISHING.  LOW CLOUDS AND FOG ARE LIKELY TO FORM
LATER TONIGHT IN THE WAKE OF THE RAIN...AND THEN TAKE A WHILE TO
BURN OFF WED IN THE LIGHT LOW LEVEL FLOW...ESPECIALLY THE CLOUDS.

SFC FLOW WILL BE SW AND A BIT GUSTY THE BALANCE OF THIS AFTERNOON.
GUSTS IN THUNDERSTORMS COULD REACH 40 KTS FROM THE W TO NW.  SFC
FLOW OVERNIGHT AND WED WILL BE LIGHT AND VARIABLE.  MODERATE SW FLOW
ALOFT THIS AFTERNOON WILL BECOME MODERATE W THIS EVENING...AND THEN
LIGHT W TO NW OVERNIGHT AND WEDNESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY
BY A COUPLE OF HOURS. ONSET OF FOG AND LOW CLOUDS OVERNIGHT TONIGHT
AND DISSIPATION WED COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  M    M    H    H    H    H    H    H    M    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
BKW CONSISTENCY  H    H    M    M    H    H    H    M    M    M    M    M
EKN CONSISTENCY  H    H    M    L    M    H    M    M    L    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    H    H    M    M    L    L
CKB CONSISTENCY  M    M    M    H    H    H    L    L    L    M    L    L

AFTER 18Z WEDNESDAY...
IFR IN RIVER AND VALLEY FOG AGAIN EARLY THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JMV/26
NEAR TERM...TRM
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...TRM
Hazardous weather outlook, Sep 2, 2:54 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
254 PM EDT TUE SEP 2 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-031900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
254 PM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE STRONG WIND
GUSTS AND HEAVY RAINFALL. IF THUNDERSTORMS TRAIN OVER THE SAME
AREA...THEN EXCESSIVE RAINFALL COULD RESULT...POSSIBLY LEADING TO
FLASH FLOODING.

THE THREAT FOR PERSISTENT HEAVY RAINFALL IS GREATEST ACROSS
NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA AND SOUTHWEST
VIRGINIA. IF CONFIDENCE INCREASES...THEN FLASH FLOOD WATCHES AND /
OR WARNINGS WOULD NEED ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:48 PM EDTAreal Flood WarningRLXCabell, Clay, Kanawha, Lincoln, Putnam, Roane and 1 more117 min
Sep 2, 7:36 PM EDTSpecial Weather StatementRLXLogan54 min
Sep 2, 7:44 PM EDTFlash Flood WarningRLXBoone, Logan, Mingo, Raleigh3 hr

Nearby

Flash Flood Watches in West Virginia, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.